If you suspect your Frenchie has swallowed something toxic, get emergency help immediately.
ASPCA Animal Poison Control Center - (888) 426-4435
Take your pet to the nearest veterinarian emergency clinic immediately. Do not wait to see if symptoms occur or not; the sooner you seek care, the better the outcome will be. Do not attempt to induce vomiting unless otherwise directed by a professional. In some cases, inducing vomiting can make the circumstances even worse!
You should always know where your local emergency vet clinic. Write down their contact information and keep it somewhere safe such as your phone’s contact list.
The same holds true when traveling out of town. We advise doing a little bit of research before traveling as to where you should take your pet in case of an emergency. Locate the** nearest emergency clinics** and keep their contact information handy. Sometimes just a few minutes could mean the difference between life or death.
VetLocater.com has a great tool for finding emergency pet hospitals in any area. Be sure to double-check that the information posted is recent and accurate.
Here’s a helpful tool for finding emergency pet hospitals in any area.
While we’ve compiled a list of the more common toxins you should be aware of, this list is not exhaustive. For a complete list of poisons to dogs, visit http://www.petpoisonhelpline.com/poisons/
Every year, there are over 100,000 cases of pet poisoning in the United States. Most people are unaware of the everyday household objects that are actually harmful to pets! It’s not just foods that you need to be careful of either, plants and cleaning products are of concern too!
The sooner you get help, the less severe the consequences will be. The effects of some of these toxins are not immediate but could cause serious complications or death if left untreated. You may also resort to inducing vomiting within two hours of consumption of most of these substances. Always seek veterinary care.
Most of the food we eat shouldn’t be shared with our pups, but if you must, here’s what’s safe.
Now that we’ve covered some of the snacks you can share with your Frenchie, we must discuss some of the dangerous ones. Some of these might seem like common sense to many dog owners but you might be surprised at some of the more uncommon ones!
Unless you know for sure that what you’re sharing is safe, assume that it is dangerous!
Of course not! This is the most commonly known toxin. What makes chocolate toxic is theobromine, which is metabolized much slower in dogs’ bodies.
Smaller dogs such as Frenchies aren’t able to consume as much chocolate as larger breeds before showing symptoms of theobromine poisoning.
Different types of chocolates have varying levels of theobromine
Dark chocolate, cocoa, and cooking chocolate contain the highest levels, and you should seek veterinary attention immediately, even if your Frenchie consumed a small amount.
It takes** less than an ounce** of dark chocolate to harm a 44-pound dog.
Milk chocolate and white chocolate have the lowest levels of theobromine.
Symptoms of chocolate poisoning include
Xylitol is a commonly used sugar substitute that is found in many human foods. It also _highly _toxc to dogs.
Xylitol can be found in:
Mouthwash and toothpaste
Some baked goods
Sugar-free variants of foods. We advise reading the labels very carefully before giving your French Bulldog any of the following
Lotions, gels, and deodorants
The key ingredient in wine, grapes. Is extremely toxic to dogs.
Hops, which are one of the ingredients in beer, is also dangerous for your pet to consume.
Dogs are at a much higher risk of alcohol poisoning as well. Due to their smaller size and inability to metabolize alcohol like humans, even the smallest amount can cause symptoms.
Symptoms of alcohol poisoning in dogs range from digestive problems such as vomiting, diarrhea, and trouble urinating to more serious complications such as comas, kidney failure, and heart failure.
Alcohol poisoning can manifest its effects within an hour of consumption. Seek veterinary attention immediately if you suspect your Frenchie has had a few too many.
Grapes and raisins in small amounts can be fatal to dogs.
Grape and raisin toxicity can cause severe kidney damage which may result in kidney failure and a lack of urine production.
This also includes wine! It’s never okay to let your Frenchie have a sip even on special occasions!
Some symptoms of grape and raisin poisoning are
Even a small amount of macadamia nuts can cause symptoms, more specifically, 1/10 of an ounce for every 2 pounds of your Frenchie’s weight.
If you suspect your French Bulldog has eaten a macadamia nut, take them to the vet as the more severe symptoms can be avoided by inducing vomiting.
Avocado contains a toxin called persin, which is highly toxic to most animals. Dogs are more resilient to persin than other animal species, however, this doesn’t mean you should ever let them eat avocado.
Consumption of avocado can result in vomiting and diarrhea, The pit also poses a risk as a choking hazard.
While a small amount of avocado isn’t likely to cause much harm, it’s better to stay on the safe side and give your vet a call.
Be careful of the decorative plants you may have around your house! Keep them out of reach of all pets. One time, my Frenchie jumped on the kitchen table and ate one of our plants! You’d be surprised what they can do so it’s best to keep these out of your household.
Azaleas and rhododendrons can cause vomiting, diarrhea, coma, and even death.
The bulbs of these plants can cause difficulty breathing, severe stomach problems, and increased heart rate.
Even a few sago palm seeds can cause vomiting, seizures, and liver failure.
We recommend using cleaning products that are safe for animals.
I personally use a vinegar and water mixture, and baking soda as alternatives. Using a 1:1 ratio of vinegar to water works best for me. Baking soda is a good alternative for toilet cleaners that could be harmful if your Frenchie helps themself to a drink out of the toilet bowl!
Avoid the products with the following:
Isopropyl alcohol Be careful of the following:
Air fresheners Symptoms vary depending on the type of exposure.
Direct contact could cause a rash or burn on the skin
Inhalation can cause skin and eye irritation or trouble breathing. Be wary of the fumes let off by these products when your animals are nearby.
Ingestion can cause lethargy, malaise, seizures, coma, vomiting, diarrhea, and in some cases death.
Most drugs designed for humans aren’t able to be processed by dogs’ bodies like ours. Neverattempt to treat your dog’s symptoms with over-the-counter or prescription medications. More than 50% of pet poisoning cases involve human drugs. Keep your medications stored in a safe, secure place that your Frenchie could never reach.
While one may think that these medications would be perfectly fine for their pet to take in a pinch, the truth is far from that. Dogs’ bodies are unable to metabolize these drugs and even the smallest amount could result in complications such as stomach ulcers, kidney failure, and liver failure. There are certain NSAIDs designed for dogs such as carprofen and meloxicam that your vet may prescribe.
Antidepressants are some of the most commonly prescribed medications today. Never leave your bottle of pills next to your bed or anywhere else your Frenchie could reach.
Antidepressants can cause serious neurological problems such as tremors, incoordination, seizures, and sedation.
Even the smallest amount of these medications could prove fatal in pets. These medications are often stimulants that can cause seizures, tremors, elevated body temperatures, and heart problems.
You may believe that these sedative drugs could be useful when traveling on airplanes or other stressful situations, but it’s actually quite the contrary. These medications cause many dogs to actually become agitated rather than sedated. One case of this was the Chimp drugged with Xanax https://www.cbsnews.com/news/chimp-was-drugged-with-xanax/. Benzodiazepines may also cause liver failure in animals.
Luckily, small amounts of these medications usually don’t cause any serious symptoms. In large doses however, un-spayed females are at a higher risk of estrogen poisoning.
These medications, commonly used to treat high blood pressure, can cause fatal drops in blood pressure and heart rate.
Dogs must consume a very large amount of thyroid hormones for it to cause any problems. For the treatment of underactive thyroid in dogs, the average dose is much higher than that of humans, meaning that overdoses are quite rare.
Symptoms of an overdose include: muscle tremors, nervousness, panting, rapid heart rate, and aggression.
While ingestion of this class of medication may not be fatal, it’ll likely cause vomiting and diarrhea.
Did we miss anything? Let us know in the comments down below!